Last fall, on the advice of my doctor, I started immunotherapy for my allergies (primarily environmental, like grass). They were as severe as any the clinic had ever seen. The therapy basically involves my wife giving me a small injection in each arm every other day, with the dosages increasing every month or two. This also includes a clinic visit every time the dosage increases.
Up until this week, the therapy has gone really well. I went through the north Texas spring season without too much difficulty and the summer has been particularly clear. The only side effects were small localized reactions at the injection site on one of my arms that I could usually control with a very small dosage of Children’s Benadryl. Even if I didn’t take that medicine, I could still tolerate the reaction, which you could probably compare to a particularly uncomfortable mosquito bite.
Then this past Monday, I returned from a trip to Las Vegas for DEF CON. That night, my wife gave me my set of injections just before bed time, per our usual practice. As I went to lay down, I felt really warm, which didn’t strike me as unusual: it’s the start of August in Texas and I’m generally a bit hot-natured anyway. Turning on a bedside fan didn’t provide much relief, but when I went to get a drink of water from the bathroom, I noticed I looked a little flushed and had bloodshot eyes. But within a few moments of taking the Benadryl, my situation had deteriorated rapidly and I had significant trouble breathing.
They’d warned me about this. I’d literally trained for this.
I grabbed my epinephrine autoinjector (“EpiPen”) from the bathroom, sat down, and prepared for what I thought would be a painful injection (but still preferable to not breathing). I jabbed my right thigh and, other than the tiniest pinch ever and a small drop of blood trickling down my leg, didn’t actually feel too much. Immediately following, I dialed 911 and requested paramedics and an ambulance. By the time they arrived (probably <5 minutes, though I didn’t actually measure), my breathing had become far more labored and I couldn’t swallow at all.
They administered oxygen and checked my vitals, and though the first team (in the fire engine) didn’t understand what I was trying to explain about the immunotherapy injections, the second team (in the ambulance) definitely knew what was up. So an ambulance transported me to the emergency room, for the first (and hopefully last!) time in my life.
I felt a lot better in the ambulance, but that didn’t mean everything was okay. The shot is really designed to give temporary relief so you can survive long enough to get to a real treatment center. Once I arrived, they immediately gave me a breathing treatment (albuterol) plus a much stronger shot of Benadryl, a steroid, and Pepcid (which apparently has an antihistamine effect as well).
We’re fortunate enough to live near our extended families, so I had one sister-in-law watch my children (who slept through the entire event, yay!) and another follow the ambulance to bring us home later. My mom and sister also came up to the hospital for a while. They sent me home in the wee hours. The next day, the doctor explained that we’d have to temporarily reduce the dosage for a while and ramp up slowly, but also that I’ll have to have all my injections done in the office for about a month for observation. If I have another anaphylactic reaction, I won’t need to go to the ER because they have all the appropriate treatments on hand. But that would also mean the end of my immunotherapy, as after two adverse reactions it would be deemed unsafe for me.
I had lots of love and support from my friends online and locally as well, so many thanks to all of you who sent thoughts, prayers, well-wishes, and whatever assorted bits of good karma you could spare. It really did mean a lot to me.